Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 22, NWS Riverton, WY

August 11, 2012Lincoln County, Sweetwater County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 11, 2012, 2:23 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Aug 11, 2012, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2012, 2:23 AM MDT (08:23 UTC)
In effect from
Aug 11, 2012, 12:00 PM MDT
Expired
Aug 11, 2012, 8:06 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3761 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WWUS85 KRIW 110823
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
223 AM MDT SAT AUG 11 2012

...RED FLAG WARNING IN EFFECT FOR LOW RELATIVE HUMIDITY AND GUSTY WIND
THIS AFTERNOON AND EVENING...

.THE PASSAGE OF A COLD FRONT THROUGH SOUTHWESTERN WYOMING WILL
CAUSE RELATIVE HUMIDITY TO DECREASE SIGNIFICANTLY THROUGH THE
AFTERNOON HOURS. THIS FRONT IS ALSO EXPECTED TO CREATE GUSTY WIND
ACROSS SOUTHWESTERN WYOMING. THESE WILL COMBINE WITH CRITICALLY
DRY FUELS TO CREATE DANGEROUS FIRE BEHAVIOR THIS
AFTERNOON...ESPECIALLY ACROSS UINTA AND SOUTHERN LINCOLN...AND THE
WESTERN HALF OF SWEETWATER COUNTY.

WYZ277-279-112200-
/O.NEW.KRIW.FW.W.0022.120811T1800Z-120812T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
223 AM MDT SAT AUG 11 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
277 AND 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 277 AND 279.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
887 
WWUS85 KRIW 112102
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MDT SAT AUG 11 2012

...RED FLAG WARNING IN EFFECT FOR LOW RELATIVE HUMIDITY AND GUSTY
WIND THROUGH 9PM MDT...

.THE PASSAGE OF A COLD FRONT THROUGH SOUTHWESTERN WYOMING WILL
CAUSE RELATIVE HUMIDITY TO DECREASE SIGNIFICANTLY THROUGH THE
AFTERNOON HOURS. THIS FRONT IS ALSO EXPECTED TO CREATE GUSTY WIND
ACROSS SOUTHWESTERN WYOMING. THESE WILL COMBINE WITH CRITICALLY
DRY FUELS TO CREATE DANGEROUS FIRE BEHAVIOR THIS AFTERNOON...
ESPECIALLY ACROSS UINTA AND SOUTHERN LINCOLN...AND THE WESTERN
HALF OF SWEETWATER COUNTY.

WYZ277-279-120300-
/O.CON.KRIW.FW.W.0022.000000T0000Z-120812T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
302 PM MDT SAT AUG 11 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 277 AND
279...

* AFFECTED AREA...FIRE WEATHER ZONES 277 AND 279.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW 
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE 
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
487 
WWUS85 KRIW 120206
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
806 PM MDT SAT AUG 11 2012

WYZ277-279-120315-
/O.CAN.KRIW.FW.W.0022.000000T0000Z-120812T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
806 PM MDT SAT AUG 11 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 277 AND 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE RED
FLAG WARNING.

RELATIVE HUMIDITY HAS INCREASED AND THE WIND SPEEDS ARE ALSO
DECREASING. THE THREAT OF RED FLAG CONDITIONS HAS ENDED AND THUS
THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:20 AM MDT, 3 minutes earlier.

Area forecast discussion, Aug 11, 2:20 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 AM MDT SAT AUG 11 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SOME SHOWER ACTIVITY CONTINUES ACROSS SOUTH CENTRAL WYOMING...AND
ACROSS JOHNSON COUNTY IN THE NORTHEASTERN PORTION OF THE FORECAST
AREA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MAY
IMPACT OF THE CWA.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TODAY... IMPACTING
WESTERN WYOMING DURING THE AFTERNOON HOURS. MODELS DEMONSTRATING A
SIGNIFICANT DECREASE IN DEWPOINT TEMPERATURES ACROSS SOUTHWESTERN
WYOMING WITH THE FRONTAL PASSAGE. ADDITIONALLY...GUSTY WIND IS
EXPECTED TO REMAIN ACROSS THE AREA AFTER THE FRONTAL PASSAGE.
BECAUSE FUELS ARE CONSIDERED CRITICAL OVER THIS AREA...HAVE ISSUED A
RED FLAG WARNING...MAINLY FOR THE LOWER ELEVATIONS OF LINCOLN AND
UINTA COUNTIES...AS WELL AS SWEETWATER COUNTY. HUMIDITY IS EXPECTED
TO REBOUND DURING THE EVENING HOURS... WITH A DECREASE IN WIND ALSO
EXPECTED. THE CORE TIME FRAME OF CONCERN WILL BE IN THE LATE
AFTERNOON...PERHAPS GOING INTO THE EARLY EVENING HOURS. PLEASE SEE
THE FIRE WEATHER PRODUCTS FOR ADDITIONAL INFORMATION.

SHOWER ACTIVITY ASSOCIATED WITH THE FRONTAL PASSAGE IS EXPECTED TO
TAPER OFF THIS EVENING AS THE FRONT MOVES EAST OF THE AREA. BEHIND
THE FRONT...EXPECT A BUILDING RIDGE OF HIGH PRESSURE. THIS WILL KEEP
DRY CONDITIONS OVER THE FORECAST AREA...ALONG WITH GENERALLY LIGHT
WIND THROUGH LATE SUNDAY.

A DISTURBANCE WITHIN THE RIDGE WILL MOVE THROUGH THE AREA
MONDAY...GENERATING ANOTHER ROUND OF ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE WESTERN AND NORTHERN MOUNTAINS.
THESE WEAK SHOWERS MAY CONTINUE THROUGH THE OVERNIGHT
PERIOD...THOUGH COVERAGE SHOULD WEAKEN THROUGH THE NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY

A TROUGH WILL SWING ACROSS SOUTHERN CANADA AND THE NORTHERN
ROCKIES/NORTHERN PLAINS TUESDAY AND WEDNESDAY. AHEAD OF THIS SYSTEM
ON TUESDAY...SOME MONSOONAL MOISTURE COULD WORK INTO THE
AREA...MAINLY AFFECTING THE SOUTHWEST PORTIONS OF THE FORECAST AREA.
THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA
TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE BRUNT OF THE COLD AIR
ADVECTION EAST OF THE DIVIDE. PRECIPITATION IS EXPECTED TO BE VERY
LIMITED AHEAD AND ALONG THE FRONT TUESDAY NIGHT. THIS COULD CHANGE
WEDNESDAY/WEDNESDAY NIGHT AS THE ATMOSPHERE MOISTENS UP IN WAKE OF
THE FRONT...AND DYNAMICS ASSOCIATED WITH THE UPPER LEVEL TROUGH AND
POSSIBLY THE RIGHT ENTRANCE REGION OF AN UPPER JET AFFECT THE
REGION. THE BEST SHOT AT PRECIPITATION WITH THIS SYSTEM WILL EAST OF
THE DIVIDE. MODELS VARY SIGNIFICANTLY ON HOW COLD THIS AIR MASS WILL
BE...BUT IT IS NOT OUT OF THE QUESTION THAT THE NORTHERN MOUNTAINS
COULD BE COLD ENOUGH FOR SOME SNOW ABOVE 9000 FEET WEDNESDAY AND
WEDNESDAY NIGHT.

A MAINLY DRY NORTHWEST FLOW IS EXPECTED TO DEVELOP BY THURSDAY AND
REMAIN IN PLACE FRIDAY AS A LONGWAVE TROUGH DEVELOPS OVER THE
EASTERN CONUS...AND UPSTREAM RIDGING DEVELOPS OVER THE WEST. GLOBAL
MODELS SHOW THE RIDGE AXIS SHIFTING EAST OVER THE ROCKIES EARLY NEXT
WEEKEND. WILL HAVE MAINLY DRY CONDITIONS WITH A WARMING TREND IN THE
FORECAST FROM THURSDAY THROUGH SATURDAY.

&&

.AVIATION.../12Z ISSUANCE/

SHORTWAVE TRACKING ACROSS THE FORECAST AREA THIS MORNING SHOULD
BEGIN TO CLEAR THE WEST BY 14Z-16Z TODAY. CONDITIONS TODAY WILL BE
VFR AT ALL TERMINALS. DRIER AIR ENVELOPS THE WEST AND THE KJAC...
KBPI...AND KPNA TERMINALS BY LATE THIS MORNING. THIS DRY AIR WILL
SPREAD TO KRKS...KLND...AND KRIW BETWEEN 18Z-20Z/SAT. INCREASING
WEST-NORTHWEST SURFACE WIND OF 15-30KTS WILL BE COMMON IN THE
VALLEYS AND BASINS FOLLOWING FRONTAL PASSAGE. CONVECTION WILL MAINLY
BE CONFINED TO AREAS NORTHEAST OF A LINE FROM KCOD-KTHP-KCPR LATE
SATURDAY AFTERNOON AND EVENING. COVERAGE WILL BE LESS THAN THAT SEEN
YESTERDAY. DRIER AIR PUSHING FARTHER EAST ACROSS THE FORECAST
AREA SATURDAY EVENING WILL BRING A QUICK END TO ANY LINGERING
CONVECTION. EXPECT MAINLY CLEAR SKIES BY 06Z/SUN WITH VFR TERMINALS
ANTICIPATED THROUGH AT LEAST SUNDAY WITH LIMITED CONVECTION.

&&

.FIRE WEATHER...

A COLD FRONT WILL MOVE THROUGH THE STATE TODAY. AS THE FRONT TRAVELS
EAST THROUGH THE AREA...IT WILL INTRODUCE SIGNIFICANTLY LOWERED
HUMIDITY. THESE CONDITIONS WILL ESPECIALLY BE PRESENT ACROSS THE
SOUTHWESTERN CORNER OF THE STATE INCLUDING SWEETWATER...LINCOLN...AND
UINTA COUNTIES. LOW HUMIDITY IN THE LOW TEENS WILL COMBINE WITH THE
GUSTY WIND AND CRITICALLY DRY FUELS TO CREATE HAZARDOUS FIRE WEATHER
BEHAVIOR THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE AREAS...LASTING INTO THE EARLY EVENING HOURS. PLEASE CHECK OUR
RED FLAG PRODUCT FOR ADDITIONAL INFORMATION. CONDITIONS SHOULD
IMPROVE THIS AFTERNOON...AS HUMIDITY REBOUNDS OVERNIGHT. GENERALLY
DRY CONDITIONS EXPECTED ACROSS THE STATE ON SUNDAY UNDER THE
INFLUENCE OF AN AREA OF HIGH PRESSURE. A DISTURBANCE IN THE RIDGE
WILL MOVE THROUGH THE AREA ON MONDAY...BRINGING SOME ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE WESTERN AND NORTHERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
WYZ277-279.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...CNJ
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Aug 10, 4:00 AM MDT, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI AUG 10 2012

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI AUG 10 2012

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL AND WESTERN
WYOMING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE AREA TODAY...AND ARE
EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS. SOME STORMS COULD BE
STRONG...ESPECIALLY ACROSS THE NORTH AND NORTHWEST THIS AFTERNOON
THROUGH ABOUT MIDNIGHT. THE MAIN HAZARDS FROM THESE THUNDERSTORMS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG WINDS AND HAIL.

THE LIGHTNING COULD RESULT IN NEW WILDFIRES...ESPECIALLY SINCE VERY
DRY CONDITIONS PERSIST ACROSS THE REGION. IN ADDITION...THE STRONG
AND GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS COULD RESULT IN
RAPID SPREAD OF NEW OR EXISTING FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS ABOVE 40 MPH...HAIL
OF ANY SIZE...ANY DAMAGE...AS WELL AS ANY NEW WILDFIRES. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 10, 8:30 PM MDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
830 PM MDT FRI AUG 10 2012

WYZ023-024-027-110400-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
830 PM MDT FRI AUG 10 2012

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH ACROSS
LINCOLN COUNTY BETWEEN 830 AND 10 PM THIS EVENING. GUSTY OUTFLOW
WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE
LIKELY WITH THE STRONGER STORMS. BRIEF HEAVY RAINFALL OF ONE
TO TWO-TENTHS OF AN INCH IS POSSIBLE. STAR VALLEY...COKEVILLE...
AND KEMMERER SHOULD ALL BE AFFECTED PRIOR TO 10 PM. MOVE TO AN
INDOOR SHELTER IF YOU HEAR THUNDER.

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:00 PM MDTSpecial Weather StatementRIWTeton60 min
Aug 10, 6:08 PM MDTSpecial Weather StatementRIW52 min
Aug 10, 7:00 PM MDTSpecial Weather StatementRIW60 min
Aug 11, 6:43 AM MDTFlash Flood WarningRIWPark2 hr
Aug 11, 7:12 AM MDTSpecial Weather StatementRIWBig Horn48 min
Aug 11, 12:53 PM MDTSpecial Weather StatementRIWNatrona52 min
Aug 11, 1:44 PM MDTSpecial Weather StatementRIWNatrona46 min
Aug 11, 1:48 PM MDTSpecial Weather StatementRIWNatrona42 min
Aug 11, 1:56 PM MDTSpecial Weather StatementRIW49 min

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.